Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 36, NWS Pittsburgh, PA

May 31, 2003Preston County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at May 31, 2003, 11:19 AM EDT for Preston County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2003, 11:19 AM EDT (15:19 UTC)
Expired
May 31, 2003, 2:15 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 3.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 311523
FFWPBZ
WVC077-311815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1119 AM EDT SAT MAY 31 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PRESTON COUNTY IN WEST VIRGINIA

* UNTIL 215 PM EDT

* AT 1119 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED 
THUNDERSTORMS WITH REPEATED HEAVY RAINFALL MOVING EASTWARD ACROSS 
PORTIONS OF PRESTON COUNTY. 

<<CALL TO ACTION>>EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH
FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 31, 3:16 AM EDT, 8 hours 3 minutes earlier.

Area forecast discussion, May 31, 3:16 AM EDT, 8 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
316 AM EDT SAT MAY 31 2003

LATEST ETA PUTS SFC LO OF INTEREST FURTHER S, BUT 3 OTHER MODELS KEEP
IT A BIT FURTHER N. WL GO WIND ADV ENTIRE CWA LATE THIS AFTN AND
TONIGHT. NEXT SHIFT CAN DECIDE IF HIGHEST COUNTIES NEED HI WIND WARNING
LATER ON DAY SHIFT.

SVR WX POTENTIAL SEEMS TO BE AT A MIN FOR MY CWA, AS BEST LI, CAPE,
FRONTOGENESIS ALL DECREASE IN THE EARLY MRNG HRS WHILE SFC LO AND FRONT
PUSH E OF CWA. POINTS E OF PIT LOOK MORE THREATENING FOR THIS AFTN.
THEN THE WIND KICKS IN AS SFC LO CONTS TO DEEPEN AND MOVE E.

SUNDAY LOOKS LESS WINDY, LESS CLDY, AND COOL. WENT CLOSE TO ETA TEMP
AND POP GUIDANCE...WITH SOME SMOOTHING FOR COLLARBORATION.

.PBZ...
MD...HIGH WIND WATCH THRU SAT AFTERNOON MDZ001.
OH...HIGH WIND WATCH THRU SAT AFTERNOON
     OHZ039>041-048>050-057>059-068>069.
PA...HIGH WIND WATCH THRU SAT AFTERNOON
     PAZ007>009-013>016-020>023-029>032.
WV...HIGH WIND WATCH THRU SAT AFTERNOON WVZ001>004-012-021>023-Z041.
Hazardous weather outlook, May 31, 5:00 AM EDT, 6 hours 19 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-311100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A WIND ADVISORY IS IN EFFECT LATE THIS AFTERNOON AND TONIGHT FOR WIND
GUSTS BETWEEN 45 TO 55 MPH...ESPECIALLY OVER HIGHER TERRAIN SOUTH AND
EAST OF PITTSBURGH. WINDS WILL DIMINISH SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 31, 8:55 AM EDT, 2 hours 24 minutes before
OHZ039-058-311400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
855 AM EDT SAT MAY 31 2003

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS TUSCARAWAS AND GUERNSEY
COUNTIES THROUGH 10 AM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING
AND BRIEF HEAVY DOWNPOURS. MOTORISTS SHOULD BE ALERT FOR REDUCED
VISIBILITY AND PONDING OF WATER ON ROADS.
Special weather statement, May 31, 9:50 AM EDT, 1 hour 29 minutes before
OHZ040-049-059-311500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
950 AM EDT SAT MAY 31 2003

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION THROUGH 11 AM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS.
MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADS AND REDUCED
VISIBILITY.
Special weather statement, May 31, 10:40 AM EDT, 39 minutes before
WVZ021>023-311600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1040 AM EDT SAT MAY 31 2003

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS MARION...MONONGALIA AND
PRESTON COUNTIES THROUGH AROUND NOON. THE STORMS WILL CONTAIN
FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS. MOTORISTS
SHOULD BE ALERT FOR PONDING OF WATER ON ROADS AND REDUCED
VISIBILITY.
Special weather statement, May 31, 10:54 AM EDT, 25 minutes before
MDZ001-311630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1054 AM EDT SAT MAY 31 2003

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS GARRETT COUNTY THROUGH
1230 PM. THE STORMS WILL CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING
AND HEAVY DOWNPOURS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADS AND REDUCED VISIBILITY.

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.